Alert archive / Idaho / Flash Flood Warnings in 2008

Flash Flood Warning 2, NWS Pocatello, ID

July 22, 2008Blaine County, Custer County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jul 22, 2008, 12:48 PM MDT for Blaine County, Custer County, Idaho. It was in force for 117 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2008, 12:48 PM MDT (18:48 UTC)
Expired
Jul 22, 2008, 2:45 PM MDT
In force
117 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

Counties Blaine County, ID, Custer County, ID

The radar

The Boise radar (KCBX), 154 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 2:30 PM MDTFLASH FLOOD13 N Challis, IDSEVERAL ROADS WASHED OUT IN THE MORGAN CREEK AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 102 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 6.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1735 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 221850
FFWPIH
IDC013-037-222045-
/O.NEW.KPIH.FF.W.0002.080722T1848Z-080722T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
1248 PM MDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO...
  WESTERN CUSTER COUNTY IN CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF STANLEY...

* UNTIL 245 PM MDT.

* AT 1245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 36
  MILES NORTHWEST OF CUSTER TO 10 MILES WEST OF CUSTER TO 25 MILES
  SOUTHWEST OF GALENA...OR ALONG A LINE EXTENDING FROM 39 MILES NORTH
  OF STANLEY TO 11 MILES NORTH OF STANLEY TO 18 MILES NORTHWEST OF
  FAIRFIELD...MOVING NORTHEAST AT 47 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SUNBEAM

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT 
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER 
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. IT 
IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR 
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS 
SHOULD AVOID STREAMS OR CREEKS.


LAT...LON 4474 11420 4363 11466 4379 11469 4378 11484
      4385 11497 4397 11497 4403 11505 4413 11502
      4433 11528 4443 11522 4458 11530 4462 11519
      4475 11512 4472 11493 4480 11480 4465 11472
      4459 11448 4467 11439 4473 11441 4486 11421

$$

KEYES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 9:43 AM MDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 22, 9:43 AM MDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
943 AM MDT TUE JUL 22 2008

.UPDATE...

SEVERE THUNDERSTORMS LOOKING MORE LIKELY THIS AFTERNOON. SUN HAS
BROKEN OUT OVER MUCH OF THE AREA AND IT IS VERY HUMID BY WESTERN
STANDARDS. LIFTED INDICIES ARE EXPECTED TO BE AROUND -4 BY THIS
AFTERNOON...PRETTY UNSTABLE. DAMAGING WINDS AND LARGE HAIL ARE A
DISTINCT POSSIBILITY. RAISED RAIN CHANCES FOR THE AFTERNOON AND
EVENING WITH THE MODELS COMING INTO ALIGNMENT WITH THE TIMING OF
THE PRECIPITATION. EXPECT A LINE OF STORMS TO DEVELOP OVER THE
LOWER VALLEY EARLY THIS AFTERNOON AND THEN BEGIN MOVING UP THE
VALLEY AND INTO THE EASTERN HIGHLANDS EARLY THIS EVENING. FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THE CENTRAL MOUNTAINS. RECENT
BURN AREAS ALONG WITH AREAS TYPICALLY PRONE TO MUDSLIDES WILL BE
ESPECIALLY SUSCEPTIBLE.

&&

.PREV DISCUSSION... /ISSUED 248 AM MDT TUE JUL 22 2008/

35IN TO CAUSE PROBLEMS. WILL GO WITH A FLASH FLOOD WATCH FOR PARTS
OF THE CEN MTNS TODAY...HIGHLIGHTING THE BURN AREA THREAT.

THE UPEPR TROF PASSES TO THE EAST TONIGHT...CUTTING OFF THE MONSOON
FLOW. A MIOR TROF MOVES THRU ON WED...BUT WITH THE LOSS OF THE
MONSOON MSTR...ONLY EXPECTING ISOLD TSTMS IN THE NRN MTNS. UPPER
RIDGING RETURNS ON THU AND PREVAILS INTO THE WEEKEND. THE RIDGE
MOVES OFF TO THE EAST BY SAT NIGHT. THIS WILL PUT ID BACK INTO SW
FLOW AND A POSSIBLE RETURN OF THE MONSOON MSTR. THE GFS SHOWS THE
MONSOON FLOW CONTINUING TO THE END OF THE FCST PERIOD...SO HAVE
ADDED MTN TSTMS DURING THE AFT/EVE FROM SUN THRU THE END OF THE
PERIOD. HEDGES

AVIATION...GFS AND NAM ARE HINTING AT PRECIPITATION FOCUS MORE OVER
THE CENTRAL IDAHO MOUNTAINS THAN IN THE SNAKE RIVER PLAIN AND
SOUTHERN/EASTERN HIGHLANDS THAN YESTERDAY.  HOWEVER...MOS GUIDANCE
INDICATES ABOUT SAME LEVEL OF PROBABILITY.  SINCE CONVECTIVE
PARAMETERS IN MODELS ARE MORE TO REMOVE BUILDING INSTABILITY OUT OF
MODEL RATHER THAN PINPOINT LOCATION OF PRECIPITATION...WILL KEEP THE
BROADER COVERAGE WITH TSRA POSSIBLE AT ANY AIRDROME.  SKIES WILL
BEGIN TO CLEAR LATE TONIGHT.  STILL...DO NOT EXPECT ANY CEILING
IMPACTS AND EVEN REDUCTIONS IN VISIBILITY WILL BE TOUGH AFTER SOME
LIGHT RAINFALL YESTERDAY...NO BLDU.  WIND IS WEAK ALOFT AND DO NOT
EXPECT MUCH MORE THAN GUSTS TO 35KT AT ANY AIRPORT.  MESSICK

FIRE WEATHER...RED FLAG WARNING CONTINUES WITH MOIST UNSTABLE AIR
ALSO CONTINUING TODAY.  MORE UPPER LEVEL SUPPORT TODAY...IN THE FORM
OF LOW PRESSURE CROSSING THROUGH SOUTHERN IDAHO...THAT ENHANCES
UPWARD VERTICAL MOTION...SO MAY SEE MORE THUNDERSTORMS THAN ON MON.
WED SHOULD BE MUCH DRIER AS INSTABILITY AND THE MOISTURE HAVE BOTH
MOVED EASTWARD WITH DRY WESTERLIES ALOFT UNTIL SAT NIGHT.  MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR IDZ409-410-412-
477.

FLASH FLOOD WATCH THROUGH THIS EVENING FOR IDZ018-031.

&&
Hazardous weather outlook, Jul 22, 7:19 AM MDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE POCATELLO ID
719 AM MDT TUE JUL 22 2008

IDZ017>025-031-032-231200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
719 AM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS MAY PRODUCE ENOUGH RAINFALL TO CAUSE FLASH
FLOODING/DEBRIS FLOWS IN BURN AREAS OF THE CENTRAL MOUNTAINS TODAY
AND THIS EVENING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THESE
AREAS. LATER THIS AFTERNOON...THUNDERSTORMS ACROSS THE CENTRAL
MOUNTAINS AND SOUTHEAST IDAHO COULD PRODUCE STRONG WIND GUSTS AND
LARGE HAIL.

LIGHTNING FROM THUNDERSTORMS MAY ALSO RESULT IN FIRE STARTS...SO A
RED FLAG WARNING CONTINUES TODAY FOR THE SNAKE RIVER PLAIN...AND
PARTS OF THE CENTRAL MOUNTAINS AND SOUTHERN HIGHLANDS

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:44 AM MDTFlash Flood WatchPIH18 hr
Jul 22, 1:10 PM MDTSevere Thunderstorm WarningPIHCuster50 min
Jul 22, 2:02 PM MDTSevere Thunderstorm WarningPIHCuster43 min
Jul 22, 2:20 PM MDTSevere Thunderstorm WarningPIHCuster25 min
Jul 22, 2:34 PM MDTFlash Flood WarningPIHBlaine, Custer116 min
Jul 22, 2:39 PM MDTSevere Thunderstorm WarningPIHLincoln, Minidoka51 min
Jul 22, 3:28 PM MDTSevere Thunderstorm WarningPIHBlaine, Minidoka32 min
Jul 22, 3:35 PM MDTSevere Thunderstorm WarningPIHBonneville, Madison, Teton33 min
Jul 22, 4:00 PM MDTSevere Thunderstorm WarningPIHBlaine, Minidoka, Power45 min
Jul 22, 4:12 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Madison, Teton48 min
Jul 22, 4:26 PM MDTSevere Thunderstorm WarningPIHTeton19 min
Jul 22, 4:45 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power45 min
Jul 22, 4:58 PM MDTSevere Thunderstorm WarningPIHBonneville, Teton32 min
Jul 22, 5:31 PM MDTSevere Thunderstorm WarningPIHBingham29 min

Nearby

Flash Flood Warnings in Idaho, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.